Acquired long QT syndrome: A focus for the general pediatrician

Pierluigi Marzuillo, Alessandra Benettoni, Claudio Germani, Giovanna Ferrara, Biancamaria D'Agata, Egidio Barbi

Research output: Contribution to journalArticle

11 Citations (Scopus)

Abstract

Acquired long QT syndrome (LQTS) is a disorder of cardiac repolarization most often due to specific drugs, hypokalemia, or hypomagnesemia that may precipitate torsade de pointes and cause sudden cardiac death. Common presentations of the LQTS are palpitations, presyncope, syncope, cardiac arrest, and seizures. An abnormal 12-lead electrocardiogram obtained while the patient is at rest is the key to diagnosis. The occurrence of drug-induced LQTS is unpredictable in any given individual, but a common observation is that most patients have at least 1 identifiable risk factor in addition to drug exposure. The cornerstone of the management of acquired LQTS includes the identification and discontinuation of any precipitating drug and the correction of metabolic abnormalities, such as hypokalemia or hypomagnesemia. Most of the episodes of torsade de pointes are short-lived and terminate spontaneously. We propose a management protocol that could be useful for the daily practice in the emergency pediatric department to reduce the risk of acquired QT prolongation.

Original languageEnglish
Pages (from-to)257-261
Number of pages5
JournalPediatric Emergency Care
Volume30
Issue number4
DOIs
Publication statusPublished - 2014

Fingerprint

Long QT Syndrome
Torsades de Pointes
Hypokalemia
Syncope
Pharmaceutical Preparations
Sudden Cardiac Death
Heart Arrest
Hospital Emergency Service
Electrocardiography
Seizures
Observation
Pediatrics
Pediatricians

Keywords

  • acquired long QT syndrome
  • drugs prolonging QT
  • syncope
  • torsade de pointes

ASJC Scopus subject areas

  • Pediatrics, Perinatology, and Child Health
  • Emergency Medicine
  • Medicine(all)

Cite this

Acquired long QT syndrome : A focus for the general pediatrician. / Marzuillo, Pierluigi; Benettoni, Alessandra; Germani, Claudio; Ferrara, Giovanna; D'Agata, Biancamaria; Barbi, Egidio.

In: Pediatric Emergency Care, Vol. 30, No. 4, 2014, p. 257-261.

Research output: Contribution to journalArticle

Marzuillo, Pierluigi ; Benettoni, Alessandra ; Germani, Claudio ; Ferrara, Giovanna ; D'Agata, Biancamaria ; Barbi, Egidio. / Acquired long QT syndrome : A focus for the general pediatrician. In: Pediatric Emergency Care. 2014 ; Vol. 30, No. 4. pp. 257-261.
@article{0cddcea45d6a4ef4a70d16c2a393ccb5,
title = "Acquired long QT syndrome: A focus for the general pediatrician",
abstract = "Acquired long QT syndrome (LQTS) is a disorder of cardiac repolarization most often due to specific drugs, hypokalemia, or hypomagnesemia that may precipitate torsade de pointes and cause sudden cardiac death. Common presentations of the LQTS are palpitations, presyncope, syncope, cardiac arrest, and seizures. An abnormal 12-lead electrocardiogram obtained while the patient is at rest is the key to diagnosis. The occurrence of drug-induced LQTS is unpredictable in any given individual, but a common observation is that most patients have at least 1 identifiable risk factor in addition to drug exposure. The cornerstone of the management of acquired LQTS includes the identification and discontinuation of any precipitating drug and the correction of metabolic abnormalities, such as hypokalemia or hypomagnesemia. Most of the episodes of torsade de pointes are short-lived and terminate spontaneously. We propose a management protocol that could be useful for the daily practice in the emergency pediatric department to reduce the risk of acquired QT prolongation.",
keywords = "acquired long QT syndrome, drugs prolonging QT, syncope, torsade de pointes",
author = "Pierluigi Marzuillo and Alessandra Benettoni and Claudio Germani and Giovanna Ferrara and Biancamaria D'Agata and Egidio Barbi",
year = "2014",
doi = "10.1097/PEC.0000000000000108",
language = "English",
volume = "30",
pages = "257--261",
journal = "Pediatric Emergency Care",
issn = "0749-5161",
publisher = "Lippincott Williams and Wilkins",
number = "4",

}

TY - JOUR

T1 - Acquired long QT syndrome

T2 - A focus for the general pediatrician

AU - Marzuillo, Pierluigi

AU - Benettoni, Alessandra

AU - Germani, Claudio

AU - Ferrara, Giovanna

AU - D'Agata, Biancamaria

AU - Barbi, Egidio

PY - 2014

Y1 - 2014

N2 - Acquired long QT syndrome (LQTS) is a disorder of cardiac repolarization most often due to specific drugs, hypokalemia, or hypomagnesemia that may precipitate torsade de pointes and cause sudden cardiac death. Common presentations of the LQTS are palpitations, presyncope, syncope, cardiac arrest, and seizures. An abnormal 12-lead electrocardiogram obtained while the patient is at rest is the key to diagnosis. The occurrence of drug-induced LQTS is unpredictable in any given individual, but a common observation is that most patients have at least 1 identifiable risk factor in addition to drug exposure. The cornerstone of the management of acquired LQTS includes the identification and discontinuation of any precipitating drug and the correction of metabolic abnormalities, such as hypokalemia or hypomagnesemia. Most of the episodes of torsade de pointes are short-lived and terminate spontaneously. We propose a management protocol that could be useful for the daily practice in the emergency pediatric department to reduce the risk of acquired QT prolongation.

AB - Acquired long QT syndrome (LQTS) is a disorder of cardiac repolarization most often due to specific drugs, hypokalemia, or hypomagnesemia that may precipitate torsade de pointes and cause sudden cardiac death. Common presentations of the LQTS are palpitations, presyncope, syncope, cardiac arrest, and seizures. An abnormal 12-lead electrocardiogram obtained while the patient is at rest is the key to diagnosis. The occurrence of drug-induced LQTS is unpredictable in any given individual, but a common observation is that most patients have at least 1 identifiable risk factor in addition to drug exposure. The cornerstone of the management of acquired LQTS includes the identification and discontinuation of any precipitating drug and the correction of metabolic abnormalities, such as hypokalemia or hypomagnesemia. Most of the episodes of torsade de pointes are short-lived and terminate spontaneously. We propose a management protocol that could be useful for the daily practice in the emergency pediatric department to reduce the risk of acquired QT prolongation.

KW - acquired long QT syndrome

KW - drugs prolonging QT

KW - syncope

KW - torsade de pointes

UR - http://www.scopus.com/inward/record.url?scp=84898028336&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84898028336&partnerID=8YFLogxK

U2 - 10.1097/PEC.0000000000000108

DO - 10.1097/PEC.0000000000000108

M3 - Article

C2 - 24694881

AN - SCOPUS:84898028336

VL - 30

SP - 257

EP - 261

JO - Pediatric Emergency Care

JF - Pediatric Emergency Care

SN - 0749-5161

IS - 4

ER -